Monday, December 8, 2008

Bactrim & elevated creatinine

The antibiotic Bactrim is frequently associated with an increase in creatinine shortly after starting it. While Bactrim is a not uncommon cause of acute interstitial nephritis (AIN), the most frequent reason for a Bactrim-associated creatinine increase is actually artifactual one. Bactrim inhibits a particular cationic transporter in the proximal convoluted tubule which is also responsible for creatinine secretion. By doing this, serum creatinine elevates without an acutal decrease in GFR. This is the same mechanism by which cimetidine (Tagamet, also an organic cation) results in an elevated creatinine. For the most part, this mild elevation in creatine is inconsequential and is not a reason for discontinuing the antibiotic.

In addition to an elevated creatinine, Bactrim is also associated with hyperkalemia. The mechanism is felt to be a decreased aldosterone-mediated Na reabsorption via the ENac channel in the collecting duct.

8 comments:

Patrick Hallak said...

The increase in creatinine associated with TMP is mild: 10% and reversible with drug discontinuation.

The mechanism of Bactrim induced hyperkalemia is via Trimethoprim inhibition of the sodium channel located on the luminal surface of the principal cells, independent of aldosterone blockade. ( Same site of action of amiloride , triameterene and pentamidine). This will decrease sodium reabsorption and the electro negativity in the lumen thus decreasing the driving force for the secretion of potassium through an apically located potassium channel on the same principal cells. This side effect is most common in HIV infected patients who are treated with high doses of TMP-SMX. However hyperkalemia can occur with lower doses used to treat routine infections. Be cautious thus when using TMP-SMX in patients with preexisting renal dysfunction or in those taking concurrent medications (such as angiotensin-converting enzyme inhibitors and potassium-sparing diuretics) that may exacerbate this hyperkalemic effect to potentially dangerous levels.

nathanhellman said...

Very interesting, thanks for your comments.

If Bactrim does act at the ENac, then that would in fact mean that it could be considered a potassium-sparing diuretic, much alike amiloride.

A quick glance at the literature would seem to support this.

http://www.ncbi.nlm.nih.gov/pubmed/10423629?ordinalpos=2&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DefaultReportPanel.Pubmed_RVDocSum

patrick hallak said...

Great website, thank you! Will be checking in on a regular basis.

Joel Topf said...

When I was a fellow, I was a subject in a couple of research studies where the subjects took cimetidine while collecting a 24-hour urine in order to allow the urinary creatinine to better reflect glomerular filtration (i.e. block proximal tubule creatinine secretion).

Anonymous said...

Who knows where to download XRumer 5.0 Palladium?
Help, please. All recommend this program to effectively advertise on the Internet, this is the best program!

Anonymous said...

I'm a practicing nephrologist.
Just saw a patient 2 days ago,
stage 4 CKD, Cr 2.2

was on Acei/Spironolactone/ also had type 4 rta from DM.

Podiatrist placed on Bactrim. 3 days later in ER with Cr 4 and K 7.9.

I saw BActrim used indiscriminately with CKD patients by urologist especially.

We need to educate them.

Dr. Helbert Rondon said...

Trimethoprim, Triamterene, Amiloride, and Pentamidine have the same effect over ENaC, and therefore can cause hyperkalemia

Kim Flo said...

I am a patient with CKF (stage 3)and non-alcoholic cirrhosis of the liver and on diuretics. I went into the ER yesterday complaining of pain at a 7-8 level in a umbilical hernia that has developed. The ER doctor sent me to have a CT and told me they saw cellulitis in the area of my hernia. He gave me an antibiotic that I filled today. When I looked at the bottle I was very surprised to see that it was Bactrim, which I knew was a sulfur based drug. I asked the pharmacist is this safe for persons with chronic kidney failure and he told me to call my nephrologist before I take it to confirm. It is too late now to call, so I am writing to ask what information is available regarding this question or does anyone know? Isn't there a more sensible antibiotic to take for cellulitis or to treat this type of infection, it has to be sulfur based? I thank those who answer, in advance.